Alert archive / Arizona / Special Weather Statements in 2017

Special Weather Statement, NWS Phoenix, AZ

August 3, 2017La Paz County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 3, 2017, 2:36 PM MST for La Paz County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 2:36 PM MST (21:36 UTC)
Expired
Aug 3, 2017, 3:15 PM MST
In force
39 min
Issued by
NWS Phoenix, AZ

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 143 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS85 KPSR 032136
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
236 PM MST THU AUG 3 2017
 
AZZ533-032215-
Central La Paz AZ-
236 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 315
PM MST...

At 236 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 37 miles southeast of Parker, moving northeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Brenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 11400 3368 11412 3384 11392 3361 11374
TIME...MOT...LOC 2136Z 236DEG 6KT 3365 11399 

$$

Hernandez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:57 PM MST, 39 minutes earlier.

Area forecast discussion, Aug 3, 1:57 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
157 PM MST Thu Aug 3 2017

.UPDATE...Updated Aviation and Fire Weather discussions.

&&

.SYNOPSIS...

Lingering monsoon moisture over the region is expected to keep storm
chances going over the region through Friday, especially over the
higher terrain. A dramatic decrease in thunderstorm activity is
expected during the upcoming weekend, and continuing through much of
next week, as increasing southwesterly flow pushes much drier air
into the region.

&&

.DISCUSSION...

Today and Tonight...

The upper-level vort max that helped to trigger widespread
convective activity across SW AZ and SE CA yesterday/last night can
be seen on WV satellite imagery at this hour spinning northward
across eastern Riverside County. This feature is continuing to
trigger scattered showers and thunderstorms over/around the Salton
Sea. Winds aloft behind this vort max are beginning to shift to a
more southwesterly direction this morning across SE CA and SW AZ as
the upper-level ridge along the west coast begins to break down. The
main impact from this change to a southwesterly flow will be to
gradually import drier air into the region. Although a reduction in
convective activity is expected due to the loss of moisture and less
favorable southwesterly flow, at least slight chances of storms are
still forecast across all of our cwa, due to a bit better wind shear
profile through the column. Temperatures are expected to warm a bit
across south-central AZ due to less cloud cover.

Friday and Friday night...

A more noticeable reduction in convective active is expected across
the western and central parts of our cwa during this period, as the
winds aloft become more westerly as upper-level trofing begins to
set up along the CA coast, undercutting the very strong ridging that
is currently in place along the Pac NW coast. These westerly winds
will finally begin to pull much drier air into the region, with
PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday
afternoon. Still, a rather active day on Friday is possible across
southern Gila County, due to lingering moisture and favorable
upslope flow.

Saturday through next Wednesday...

Model guidance continues to be in excellent agreement that a solid
break in the monsoon will occur during this period as weak trofing
becomes established along the west coast, with light westerly flow
persisting over our cwa. PWATs are expected to fall to 0.75 inch, or
even lower across parts of our cwa. Fortunately, temperatures are
not expected to stray far from normal, with 500mb heights being kept
mainly in the 588-592dm range during the period.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Latest satellite trends indicate a continued threat of isolated to
scattered thunderstorms this afternoon and this evening across the
Phoenix area. Hi-resolution models also suggest that any outflow
winds that develop would likely produce gusts out of the west,
associated with activity across northern and western Maricopa
County. There is also a lower than average threat of blowing dust.
Looking ahead, somewhat of a drying trend is expected Friday, with
activity mainly confined to the higher terrain north and east of
Phoenix.

Southeast California/Southwest Arizona including KIPL and KBLH:

Conditions remain quite moist across southeastern California and
southwestern Arizona. The threat for isolated showers and
thunderstorms will persist into early this evening. Any storms
that develop have the potential to be quite strong, with gusts in
excess of 40 kt.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:

Overall fairly dry air will be in place across much of the region as
westerly flow aloft dominates through the period. Thunderstorm
chances will be focused mainly across the high terrain of eastern
Arizona. Minimum relative humidities will drop into the teens across
the lower deserts to above 20-30 percent for the higher terrain of
Gila County. High temperatures will remain near or slightly below
normals through the period. Winds will generally be on the light
side, but afternoon southwest to westerly breeziness is likely most
days.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha
AVIATION...Hirsch
FIRE WEATHER...Hirsch/Kuhlman

In the hours before

Special weather statement, Aug 3, 1:21 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
121 PM MST THU AUG 3 2017

AZZ541-545-032045-
New River Mesa AZ-Cave Creek/New River AZ-
121 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 121 PM MST, Doppler radar was tracking a strong thunderstorm over
Carefree, or 9 miles north of Scottsdale, moving southwest at 5 mph.

Winds in excess of 30 mph will be possible with this storm. Heavy
rain is also likely.

Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree and Desert Mountain.

LAT...LON 3390 11189 3384 11180 3367 11187 3381 11208
TIME...MOT...LOC 2021Z 038DEG 5KT 3383 11188

AD
Special weather statement, Aug 3, 1:58 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
158 PM PDT THU AUG 3 2017

CAZ562-566-032145-
Imperial County West CA-Imperial County Southwest CA-
158 PM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IMPERIAL COUNTY
UNTIL 245 PM PDT...

At 157 PM PDT, Doppler radar was tracking a strong thunderstorm near
Fish Creek Wash, or 11 miles south of Hwy 78 Between Borrego Springs
Rd And Ocotillo Wells, moving east at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fish Creek Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3308 11609 3309 11609 3310 11608 3311 11585
      3285 11591 3290 11610 3307 11611
TIME...MOT...LOC 2057Z 284DEG 14KT 3300 11614

THW
Special weather statement, Aug 3, 2:13 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
213 PM PDT THU AUG 3 2017

CAZ560-561-564-568-570-032200-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-Joshua Tree NP East CA-
213 PM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 300 PM
PDT...

At 213 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Chiriaco Summit, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Desert Center and Eagle Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3346 11550 3387 11587 3402 11548 3359 11509
TIME...MOT...LOC 2113Z 242DEG 14KT 3368 11558

THW
Special weather statement, Aug 3, 2:16 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
216 PM PDT THU AUG 3 2017

CAZ563-566-032200-
Imperial County West CA-Salton Sea CA-
216 PM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IMPERIAL COUNTY
UNTIL 300 PM PDT...

At 216 PM PDT, Doppler radar was tracking a strong thunderstorm near
Salton City, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Salton City and Winona.

LAT...LON 3338 11579 3318 11564 3309 11600 3321 11608
      3324 11608
TIME...MOT...LOC 2116Z 242DEG 14KT 3318 11598

THW
Special weather statement, Aug 3, 2:33 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
233 PM MST THU AUG 3 2017

AZZ533-534-032200-
Aguila Valley AZ-Central La Paz AZ-
233 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 300 PM MST...

At 232 PM MST, Doppler radar was tracking a strong thunderstorm near
Gladden, or 31 miles south of Alamo Lake, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm. Expect
heavy rain and possible blowing dust.

Locations impacted include...
Gladden, Aguila and Wenden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3400 11333 3400 11318 3392 11306 3374 11333
      3372 11334 3383 11351 3406 11334
TIME...MOT...LOC 2132Z 219DEG 16KT 3384 11337

AD
Special weather statement, Aug 3, 2:36 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
236 PM MST THU AUG 3 2017

AZZ533-032215-
Central La Paz AZ-
236 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 315
PM MST...

At 236 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 37 miles southeast of Parker, moving northeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Brenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 11400 3368 11412 3384 11392 3361 11374
TIME...MOT...LOC 2136Z 236DEG 6KT 3365 11399

Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:07 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 2, 5:11 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 2, 5:13 PM MSTSpecial Weather StatementPSR47 min
Aug 2, 5:33 PM MSTSevere Thunderstorm WarningPSRYuma42 min
Aug 2, 5:42 PM MSTBlowing Dust AdvisoryPSRLa Paz, Yuma78 min
Aug 2, 9:51 PM MSTAreal Flood WarningPSRMaricopa, Pinal3 hr
Aug 3, 5:00 AM MSTSpecial Weather StatementPSR45 min
Aug 3, 5:41 AM MSTSpecial Weather StatementPSR34 min
Aug 3, 7:55 AM MSTFlash Flood WarningPSRLa Paz3 hr
Aug 3, 1:21 PM MSTSpecial Weather StatementPSR24 min
Aug 3, 1:58 PM MSTSpecial Weather StatementPSR47 min
Aug 3, 2:33 PM MSTSpecial Weather StatementPSR27 min
Aug 3, 2:37 PM MSTSpecial Weather StatementPSRPinal38 min
Aug 3, 2:41 PM MSTSevere Thunderstorm WarningPSRLa Paz34 min
Aug 3, 2:42 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Aug 3, 2:43 PM MSTSpecial Weather StatementPSRYuma47 min
Aug 3, 2:48 PM MSTFlash Flood WarningPSRMaricopa6 hr
Aug 3, 2:59 PM MSTBlowing Dust AdvisoryPSRMaricopa, Yuma2 hr
Aug 3, 2:59 PM MSTSpecial Weather StatementPSR31 min
Aug 3, 3:06 PM MSTSpecial Weather StatementPSR39 min
Aug 3, 3:15 PM MSTSpecial Weather StatementPSR45 min
Aug 3, 3:17 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 3, 3:18 PM MSTSpecial Weather StatementPSRMaricopa27 min
Aug 3, 3:20 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Aug 3, 3:25 PM MSTSpecial Weather StatementPSR35 min
Aug 3, 3:28 PM MSTSpecial Weather StatementPSRYuma47 min
Aug 3, 3:32 PM MSTSpecial Weather StatementPSRYuma43 min
Aug 3, 3:35 PM MSTSpecial Weather StatementPSR25 min
Aug 3, 3:39 PM MSTSpecial Weather StatementPSRMaricopa51 min
Aug 3, 3:42 PM MSTSpecial Weather StatementPSRMaricopa48 min
Aug 3, 3:43 PM MSTSpecial Weather StatementPSR47 min
Aug 3, 3:49 PM MSTSevere Thunderstorm WarningPSRMaricopa26 min
Aug 3, 3:51 PM MSTSpecial Weather StatementPSRYuma39 min
Aug 3, 4:00 PM MSTSpecial Weather StatementPSR45 min
Aug 3, 4:02 PM MSTSpecial Weather StatementPSRMaricopa43 min
Aug 3, 4:06 PM MSTSpecial Weather StatementPSR39 min
Aug 3, 4:12 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Aug 3, 4:13 PM MSTSpecial Weather StatementPSRYuma47 min
Aug 3, 4:15 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Aug 3, 4:16 PM MSTAreal Flood AdvisoryPSRYuma119 min
Aug 3, 4:18 PM MSTSpecial Weather StatementPSR42 min
Aug 3, 4:18 PM MSTSevere Thunderstorm WarningPSRYuma27 min
Aug 3, 4:23 PM MSTSpecial Weather StatementPSRMaricopa52 min
Aug 3, 4:24 PM MSTSpecial Weather StatementPSRMaricopa51 min
Aug 3, 4:31 PM MSTSpecial Weather StatementPSRMaricopa44 min
Aug 3, 4:36 PM MSTFlash Flood WarningPSRYuma3 hr
Aug 3, 4:36 PM MSTSevere Thunderstorm WarningPSRMaricopa24 min
Aug 3, 4:41 PM MSTSpecial Weather StatementPSR49 min
Aug 3, 4:44 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 3, 4:44 PM MSTSpecial Weather StatementPSRYuma46 min
Aug 3, 4:46 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Aug 3, 4:49 PM MSTSpecial Weather StatementPSRMaricopa41 min
Aug 3, 4:55 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 3, 4:56 PM MSTSevere Thunderstorm WarningPSRMaricopa34 min
Aug 3, 4:58 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal32 min
Aug 3, 4:57 AM MSTAreal Flood AdvisoryPSRRiverside3 hr
Aug 3, 5:19 AM MSTFlash Flood WarningPSRRiverside3 hr
Aug 3, 7:07 AM MSTFlash Flood WarningPSRSan Bernardino5 hr
Aug 3, 8:13 AM MSTFlash Flood WarningPSRRiverside3 hr
Aug 3, 11:50 AM MSTSpecial Weather StatementPSRRiverside40 min
Aug 3, 12:16 PM MSTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr
Aug 3, 12:35 PM MSTFlash Flood WarningPSRRiverside, San Bernardino3 hr
Aug 3, 1:30 PM MSTSevere Thunderstorm WarningPSRRiverside45 min
Aug 3, 1:44 PM MSTFlash Flood WarningPSRRiverside3 hr
Aug 3, 2:13 PM MSTSpecial Weather StatementPSRRiverside47 min
Aug 3, 2:16 PM MSTSpecial Weather StatementPSRImperial44 min
Aug 3, 2:45 PM MSTSpecial Weather StatementPSRImperial30 min
Aug 3, 3:01 PM MSTSpecial Weather StatementPSRImperial44 min
Aug 3, 3:24 PM MSTSevere Thunderstorm WarningPSRImperial36 min
Aug 3, 3:57 PM MSTSpecial Weather StatementPSRImperial48 min
Aug 3, 4:19 PM MSTAreal Flood AdvisoryPSRImperial56 min
Aug 3, 4:22 PM MSTSpecial Weather StatementPSRImperial53 min
Aug 3, 4:51 PM MSTAreal Flood AdvisoryPSRRiverside3 hr

Nearby

Special Weather Statements in Arizona, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.